Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 323, NWS Midland/Odessa, TX

August 30, 2004Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 30, 2004, 2:30 PM CDT for Andrews County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 2:30 PM CDT (19:30 UTC)
Expired
Aug 30, 2004, 3:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 301930
SVRMAF
TXC003-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 330 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 
  MILES WEST OF ANDREWS...MOVING NORTH AT 10 MPH. QUARTER SIZED HAIL
  WAS REPORTED ON HIGHWAY 176 WEST OF ANDREWS AT 227 PM CDT.

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...
  HIGHWAY 176 WEST OF ANDREWS...
  FRANKEL CITY...
  FLOREY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3224 10238 3249 10242 3248 10287 3221 10286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:53 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT MON AUG 30 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWS A MOIST PLUME AND AN ASSOCIATED WEAK
SHORTWAVE TRANSLATING ACROSS THE PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS. A WELL DEFINED CUMULUS FIELD ASSOCIATED WITH THIS
WAVE AND LOW LEVEL THETA-E RIDGING...EXTENDS FROM CENTRAL TEXAS
NORTHWEST TO THE PERMIAN BASIN. KMAF RADAR SHOWS ISOLATED
SHOWERS/THUNDERSTORMS DEVELOPING FROM EAST OF BIG SPRING TO SOUTH OF
COLORADO CITY AT 18Z. ANOTHER SHORTWAVE SHEAR AXIS EXTENDS ACROSS
EASTERN NEW MEXICO AND FAR WEST TEXAS. ISOLATED THUNDERSTORMS ARE
STARTING TO DEVELOP WITHIN THIS AXIS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS.

MADE VERY LITTLE CHANGES TO THE GOING FORECAST TONIGHT. THE
ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE ACROSS THE FORECAST AREA
THIS EVENING. LIFT ASSOCIATED WITH WEAK SHORTWAVES AND A 40-45 KNOT
UPPER LEVEL JET MOVING INTO FAR WEST TEXAS SHOULD ALLOW FOR
SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT ACROSS THE
AREA...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 10. WEAK
EASTERLY FLOW AT THE SURFACE SHOULD PERSIST AS A SURFACE RIDGE OF
HIGH PRESSURE BUILDS INTO THE TEXAS PANHANDLE.

.LONG TERM...
SUBTROPICAL RIDGE (STR) BUILDING ACRS GREAT BASIN REGION WILL ALLOW
MID LEVEL WINDS TO VEER TO NE BY WED PM. THIS WILL PUSH WEAKNESS IN
RIDGE W THEREBY SIGNALING PATTERN CHANGE WED...WITH ISOLD DIURNAL
POPS IN/NEAR MTNS. GFS IS SLOWER IN MOVING MID LEVEL WEAKNESS W...AND
SCT POPS ACRS FAR WRN AREAS STILL APPROPRIATE TUE. SFC HIGH PRESSURE
IN WAKE OF BROAD/LOW AMPLITUDE MID/UPPER TROF ACRS ERN U.S. WILL
ATTEMPT TO NOSE INTO W TX TUE-THU - WHICH SEEMS TOO FAR W (BUT MAY
BE CONVECTIVE FEEDBACK). GUIDANCE NUMBERS ON THE COOL SIDE IN PART
DUE TO HIGH PRESSURE INFLUENCE...AS SUCH WILL KEEP TEMPS A FEW
DEGREES ABOVE GUIDANCE BUT STILL BELOW/NEAR NORMAL (91 -PLAINS) THRU
MID WEEK. IN QUICK TURN COLD/FAST MOVING MID LEVEL TROF WILL MOVE
THRU THE INTER MTN W/NRN HIGH PLAINS THU/FRI SUPPRESSING STR AND
BRINGING WLY MID LEVEL FLOW INTO W TX SAT. THIS WILL TRY TO PUSH
PACIFIC FRONT INTO W TX SAT/SUN. RIDGE WILL AMPLIFY IN THE W ALLOWING
FOR NW MID LEVEL FLOW ACRS W TX TO DEVELOP WITH COLD AIRMASS
GATHERING ACRS ALASKA TO WRN ALBERTA SLIDING S THRU WRN HIGH PLAINS
MON. NO CHANGE TO THE WARMER LATE WEEK FCST ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  88  65  86 /  30   0  10   0
CARLSBAD NM               64  87  65  87 /  40  40  30  10
DRYDEN TX                 66  90  68  89 /  20  10  10   0
FORT STOCKTON TX          65  89  67  86 /  30  20  10   0
GUADALUPE PASS TX         59  80  62  80 /  40  40  30  10
HOBBS NM                  64  88  63  87 /  40  30  20  10
MARFA TX                  55  83  57  82 /  30  30  10   0
MIDLAND INTL AIRPORT TX   65  88  66  87 /  30  10  10   0
ODESSA TX                 65  88  66  88 /  30  10  10   0
WINK TX                   67  93  68  92 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 30, 4:52 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT MON AUG 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
452 AM CDT (352 AM MDT) MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND
TONIGHT.  STORM DEVELOPMENT WILL BE MOST FAVORABLE OVER SOUTHEASTERN
NEW MEXICO AND THE UPPER TRANS PECOS.  THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAINFALL AND LOCAL FLASH FLOODING.  WHILE THE
SEVERE WEATHER THREAT IS LOW... A FEW STORMS MAY BRIEFLY BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO...
THE GUADALUPE MOUNTAINS... AND THE UPPER TRANS PECOS REGION WILL
AGAIN BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ANTICIPATED ISOLATED NATURE OF ANY SEVERE WEATHER THAT
DEVELOPS... ORGANIZED SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
WEATHER INFORMATION SHOULD SEVERE WEATHER THREATEN THE AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:43 PM CDTSevere Thunderstorm WarningMAFBorden62 min
Aug 30, 4:04 PM CDTSevere Thunderstorm WarningMAFAndrews56 min
Aug 30, 4:19 PM CDTSevere Thunderstorm WarningMAFScurry56 min
Aug 30, 4:44 PM CDTSevere Thunderstorm WarningMAFBorden46 min
Aug 30, 4:53 PM CDTSevere Thunderstorm WarningMAFUpton52 min
Aug 30, 5:08 PM CDTSevere Thunderstorm WarningMAFMidland67 min
Aug 30, 5:48 PM CDTSevere Thunderstorm WarningMAFEctor57 min
Aug 30, 5:54 PM CDTSevere Thunderstorm WarningMAFCrane51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.